Format

Send to

Choose Destination
Jpn Circ J. 1995 Apr;59(4):241-6.

Auditory stimuli as a major cause of syncope in a patient with idiopathic long QT syndrome.

Author information

1
Cardiology Division, JR Tokyo General Hospital, Japan.

Abstract

A 35-year-old woman was hospitalized due to frequent attacks of syncope immediately after the ringing of a bell or alarm clock. Her standard electrocardiograms showed a long QT interval (QTc = 0.56 s) with a bizarre T-wave inversion in precordial leads. After admission, a total of 9 events of syncope were observed. Malignant ventricular tachyarrhythmia (torsade de pointes, ventricular flutter or fibrillation) was recorded during each episode, and DC shock was required to abolish such tachyarrhythmias on 3 occasions. On monitored electrocardiograms, an additional 8 events of ventricular tachycardia without syncope were also detected. Auditory stimuli appeared to be involved in the initiation of malignant ventricular arrhythmia. Immediately after auditory stimuli, changes in the QT interval and T-wave morphology resulted in ventricular premature beats, leading to ventricular tachycardia. The episodes of syncope or malignant ventricular arrhythmia were frequently observed early in the morning and near midnight. She had been treated with various types of antiarrhythmic agents, and propranolol was the most effective in preventing ventricular arrhythmia. These findings indicate that auditory stimuli may cause ventricular arrhythmia and subsequent cardiac syncope, or even sudden cardiac death, in some patients with long QT syndrome.

PMID:
7658619
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center